Hail, Tripp
- When
- September 7, 8:22 PM CST
- Where
- Tripp County, 4.06 mi W of Ideal
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.537, -99.980
The storm also had wind gusts to 50 mph.
A severe thunderstorm tracked southeastward across northern Tripp County, producing hail and strong wind gusts across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm tracked southeastward across northern Tripp County, producing hail and strong wind gusts across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 7, 5:19 PM CST, 3 hours 3 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 519 PM MDT MON SEP 7 2015 .SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT ISSUED AT 203 PM MDT MON SEP 7 2015 19Z SURFACE ANALYSIS HAD TROUGH FROM EASTERN ND INTO CENTRAL KS WITH ANOTHER BOUNDARY/COOL FRONT FROM EASTERN ND INTO THE BLACK HILLS PER LATEST RADAR LOOP. THIS BOUNDARY WILL SAG SOUTH THIS AFTERNOON INTO NE THIS EVENING. 1-1.5KJ/KG MLCAPE HAS POOLED AHEAD OF IT WITH TD/S IN THE LOW/MID 60S. 0-6KM BULK SHEAR OF 25M/S AHEAD OF BOUNDARY WITH MLCIN WEAKENING. AREA UNDER 90KT JET STREAK WITH IMPLIED LIFT AS RIGHT ENTRANCE REGION APPROACHES. SUSPECT TSRA WILL DEVELOP ALONG FRONT AS MLCIN ERODES...BUT WILL BE SHORT- LIVED GIVEN MOVEMENT OUT OF CWA AND DRIER AIR FILTERING IN BEHIND COOL FRONT. ACTIVITY WILL WANE LATER THIS EVENING...BUT WEAK THETA-E ADVECTION/SHORTWAVE ACROSS CWA MAY SUPPORT A FEW -SHRA LATE TONIGHT/EARLY TUESDAY MORNING. TEMPERATURES WILL BE NEAR GUIDANCE. TUESDAY...LEFTOVER -SHRA IN THE MORNING WILL GIVE WAY TO CLEARING SKIES UNDER WEAK SURFACE HIGH AND SLIGHTLY COOLER TEMPERATURES. RETURN FLOW SETS UP TUESDAY NIGHT AHEAD OF NEXT SURFACE LOW/SHORTWAVE...BUT HAVE LEFT POPS OUT GIVEN LACK OF MOISTURE. .LONG TERM...WEDNESDAY THROUGH MONDAY ISSUED AT 203 PM MDT MON SEP 7 2015 GENERALLY WEST-NORTHWEST FLOW ALOFT WILL PREVAIL FROM 12Z WED THRU 12Z MON. ONE SHORT-WAVE TROUGH WILL MOVE THRU THE CWA WED AFTN/EVNG...POSSIBLY SPARKING OFF A FEW SHRA/TSRA OVER SCNTRL SD ALONG A COLD FRONT. ANOTHER WAVE MAY TRACK ACROSS THE CNTRL DAKOTAS LATE THU INTO FRI...BUT THERE IS NOTABLE DISAGREEMENT ON THIS WITH THE ECMWF BEING MUCH FARTHER EAST THAN THE GFS. HAVE GONE DRY AT THIS TIME BUT MAY HAVE TO INTRODUCE A CHANCE OF SHRA/TSRA IF THIS SHOWS UP A FEW MORE RUNS. OTHERWISE...DRY WEATHER SHOULD PERSIST THROUGH NEXT WEEKEND...AND TEMPERATURES WILL BE NEAR THE SEASONAL AVERAGES. && .AVIATION... FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING ISSUED AT 515 PM MDT MON SEP 7 2015 VFR CONDITIONS WILL CONTINUE THRU THE PERIOD. ISOLD-SCT SHRA/TSRA EXPECTED FROM 23-03Z ACROSS SCNTRL SD. AFTER 06Z ISOLD SHRA WILL DEVELOP ACROSS PARTS OF SOUTHWESTERN AND SOUTH CENTRAL SOUTH DAKOTA. CLOUD BASES MAY LOWER TO 4-6KFT AGL WITH THIS SYSTEM. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...HELGESON LONG TERM...BUNKERS AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 309 AM MDT MON SEP 7 2015 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 309 AM MDT MON SEP 7 2015 /409 AM CDT MON SEP 7 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS FROM SOUTHWEST THROUGH CENTRAL SOUTH DAKOTA TODAY. A COUPLE STORMS COULD BE SEVERE OVER SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS FRIDAY OVER SOUTH CENTRAL SOUTH DAKOTA. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY JC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
605 PM CDT MON SEP 7 2015
SDZ046-072330-
MELLETTE SD-
605 PM CDT MON SEP 7 2015
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MELLETTE COUNTY UNTIL 630
PM CDT...
AT 604 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WHITE RIVER...MOVING NORTHEAST AT 35 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WHITE RIVER.
LAT...LON 4360 10093 4375 10053 4373 10050 4373 10047
4372 10047 4372 10038 4374 10036 4370 10029
4370 10023 4354 10023 4348 10079
TIME...MOT...LOC 2304Z 243DEG 33KT 4358 10075
RICHARDSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
629 PM CDT MON SEP 7 2015
SDZ046-080015-
MELLETTE SD-
629 PM CDT MON SEP 7 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MELLETTE COUNTY
UNTIL 715 PM CDT...
AT 629 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WHITE RIVER...MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WHITE RIVER AND WOOD.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4359 10087 4374 10049 4373 10047 4372 10046
4373 10035 4352 10023 4351 10023 4341 10081
TIME...MOT...LOC 2329Z 246DEG 15KT 4355 10068
AWARDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
814 PM CDT MON SEP 7 2015
SDZ046-080215-
MELLETTE SD-
814 PM CDT MON SEP 7 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MELLETTE COUNTY
UNTIL 915 PM CDT...
AT 813 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF WESTOVER TO
NEAR WHITE RIVER...AND MOVING EAST-SOUTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WHITE RIVER...WOOD AND MOSHER.
LAT...LON 4356 10085 4377 10058 4373 10055 4373 10046
4372 10047 4374 10036 4370 10029 4370 10023
4349 10024 4348 10021 4343 10022
TIME...MOT...LOC 0113Z 292DEG 17KT 4375 10049 4362 10069
AWARDThe North Platte radar (KLNX), 182 km away, was scanning. The volume nearest the first event began at 02:21 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
The storm also had wind gusts to 50 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596020, 596021, 596019.